Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 4, 2018, 9:23 AM EDT for Brunswick County, North Carolina. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 9:23 AM EDT (13:23 UTC)
- Expired
- Aug 4, 2018, 10:45 AM EDT
- In force
- 82 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671
WGUS52 KILM 041323
FFWILM
NCC019-041445-
/O.NEW.KILM.FF.W.0010.180804T1323Z-180804T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
923 AM EDT SAT AUG 4 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southeastern Brunswick County in southeastern North Carolina...
* Until 1045 AM EDT.
* At 925 AM EDT, Doppler radar indicated heavy rain across the
warned area. Another 1-2 inches of rainfall on already saturated
ground, and areas of standing water, will create dangerous
flooding.
* Some locations that will experience flooding include...
Oak Island, Holden Beach, Caswell Beach, Bald Head Island, Yaupon
Beach, St. James, Southport, Long Beach, Varnamtown and Dosher
Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3397 7795 3393 7794 3389 7796 3384 7796
3386 7801 3388 7800 3387 7802 3389 7802
3391 7810 3391 7835 3393 7838 3402 7793
$$
82 follow-up statements
595
WGUS72 KILM 041401
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
1001 AM EDT SAT AUG 4 2018
NCC019-041445-
/O.CON.KILM.FF.W.0010.000000T0000Z-180804T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-
1001 AM EDT SAT AUG 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
SOUTHEASTERN BRUNSWICK COUNTY...
At 1002 AM EDT, Doppler radar indicated rain intensity was trending
lighter across the warned area, but dangerous flooding will prevail
through 1045 AM, as storm water drains off.
Some locations that will experience flooding include...
Oak Island, Holden Beach, Caswell Beach, Bald Head Island, Yaupon
Beach, St. James, Southport, Long Beach, Varnamtown and Dosher
Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3397 7795 3393 7794 3389 7796 3384 7796
3386 7801 3388 7800 3387 7802 3389 7802
3391 7810 3391 7835 3393 7838 3402 7793
$$
8479
WGUS72 KILM 041441
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
1041 AM EDT SAT AUG 4 2018
NCC019-041450-
/O.EXP.KILM.FF.W.0010.000000T0000Z-180804T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-
1041 AM EDT SAT AUG 4 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BRUNSWICK COUNTY WILL
EXPIRE AT 1045 AM EDT...
Hazardous flooding is abating. Please continue to heed any remaining
road closures.
LAT...LON 3397 7795 3393 7794 3389 7796 3384 7796
3386 7801 3388 7800 3387 7802 3389 7802
3391 7810 3391 7835 3393 7838 3402 7793
$$
8What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:30 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 4, 7:30 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 730 AM EDT Sat Aug 4 2018 .SYNOPSIS... Showers and thunderstorms will continue across the region thruout this weekend and into the upcoming work-week. During this time period, upper and surface ridging will expand across the region. This will overall lessen the rain coverage across the area to more like typical summer conditions by the end of this weekend and into early next week. Models indicate a developing upper trough just west of the forecast area by the mid to late week period of next week. This may bring a return of the abnormally wet weather to the Carolinas. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM Saturday...A rare sight for the past 2 weeks, an almost rain free forecast area. The high pressure ridge centered over the Atlantic is trying to build to the west and is a bit slower than what was forecast 48 to 72 hours ago. This pattern change should help lessen the widespread convection the area has been seen the past few weeks. A more typical summertime pattern with diurnal convection is expected. The 00 UTC models NAM, GFS continue to show convection ongoing at 06 UTC and then developing along the coast before 12 UTC. The problem with this initialization is that the convection is not occurring except for a couple of very small showers 30 miles east of Georgetown and near Shallotte. The HRRR model runs of the last 4 hours continues to delay the onset of the convection along the coast. The 05 UTC, run shows isolated convection developing along the coast around 5 AM and becomes more widespread along the coast from ILM to GGE by 6 AM. While the trend for the development of convection overnight has been common but the confidence of the quick development is not as high as been the case for the past several weeks. As mentioned in earlier discussions we will have to be vigilant on the development of heavy precipitation. As the grounds are saturated especially along the coast from MYR northward. At this time will hold off on issuing a flash flood watch. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 330 AM Saturday...Western Atlantic upper and sfc ridging will extend across the local area this period. The upper ridging will remain on the weak side and thus unable to provide a strong enough lid to prevent all convective development. As a result, some drying will finally occur unfortunately this "dirty" ridging will still allow some thunderstorm and shower development with POPs at low to mid chance thresholds for Sun, lowering to just low chance or possibly just isolated convection for Monday. PWs improve (ie. drop) to at or below 2.00 inches Sun, and further dropping to 1.8 to 1.9 inches on Monday. If ridging becomes even slightly stronger than what models indicate, PWs will likely drop even further with POPs following suit. This would be a welcome sight, but for now, any length of dry-time will be most beneficial to the FA. Temperatures will improve this 2 day period, with max temps Monday higher than Sunday's fcst highs. For daily lows, stayed closer to the hier side for guidance, especially along the immediate coast where bordering Atlantic SSTs are in the 80 to 85 degree range. Each day will experience the sea breeze formation followed by it's inland progression. Monday's sea breeze will be a bit stronger than Sundays due to a hier max temp forecast. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 330 PM Friday...The agreement seen in GFS/ECMWF long range H5 depictions, suggest the abnormally wet pattern of late, may very well return to the region by the middle of next week. This after a weekend and early week respite, from soaking, standing water, as an upper ridge briefly holds over the area. Unsettling is the solution of a stagnant pattern from mid week into next weekend, implying multiple days of potentially excessive rain. Temperatures this period near climatology in the daytime, and above normal Min-T readings. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 12Z...Except for low confidence tempo MVFR cigs through 16Z, generally VFR this TAF valid period. Isolated showers are occurring this morning along the coast and just offshore, as well as inland per Hi-res models. High-res models suggest convection will continue to be isolated along the coast and dissipating this morning, with development along the sea breeze by this afternoon. GFS Lamp guidance also indicates this trend, with the greatest chance of a thunderstorm, albeit low, this afternoon along the coast. Guidance suggesting inland terminals will have mostly showers with even lower chances of thunderstorms. Precipitation dissipates this evening with VFR overnight all terminals. Extended Outlook...MVFR/IFR from scattered to numerous SHRA/TSRA each afternoon and evening across all sites through the extended period. && .MARINE... NEAR TERM /THROUGH SATURDAY/... As of 330 AM Saturday...weak high pressure will continue over the coastal waters through Saturday night. Winds will be from the south- southwest to southwest through the period. Wave heights are slowly falling with heights around 3 feet this morning and falling to around 2 feet by late Saturday night. Scattered showers and a few thunderstorms are expected through Saturday night. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 330 AM Saturday...Docile wind and sea conditions will highlight this period. Sfc ridging from the offshore Atlantic waters will extend westward across the local waters. The 1020+ mb center of high pressure will extend across the region and result in a loose sfc pg resulting in windspeeds at or below 10 kt thruout this fcst period. The sfc pressure pattern will yield SW-WSW directions to start each day then back to a SSW-S direction in the aftn and evening due to the development and inland progression of the sea breeze. The nearshore waters, within 10 nm of the coast, could temporarily see 10 to 15 kt windspeeds. Significant seas will mainly be in that 2 to 3 foot range with a few 4 footers possible. The ESE ground swell at 8 to 9 second periods will dominate the input to the Significant seas thruout this period. LONG TERM /TUESDAY THROUGH WEDNESDAY/... As of 330 PM Friday...A typical summer pattern this period, in that we can expect S-SW winds of 10-15 kt, with a few higher gusts inshore in the afternoon, or near isolated showers and TSTMS. Rain coverage will be less in this period that what we have seen recently. Seas of 1.5-3 ft will be a mix of wind- waves from the SW and longer period swell waves from the SE. Radar updates are encouraged, especially later Tuesday into Wednesday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...DCH NEAR TERM...RH SHORT TERM...DCH LONG TERM...MJC AVIATION...MRR
Hazardous weather outlook, Aug 4, 5:01 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 501 AM EDT Sat Aug 4 2018 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 050915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 501 AM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Scattered heavy rain producing thunderstorms could result in temporary localized minor flooding or ponding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-050915- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 501 AM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Scattered heavy rain producing thunderstorms could result in temporary localized minor flooding or ponding. There is an elevated moderate risk for waterspout development, with the best chances occurring this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-050915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 501 AM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. There is an elevated moderate risk for waterspout development, with the best chances occurring this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dough
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:19 AM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 56 min |
| Aug 4, 9:30 AM EDT | Flash Flood Warning | ILM | New Hanover | 90 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.